Prospective evaluation of hot flashes during treatment with parenteral estrogen or complete androgen ablation for metastatic carcinoma of the prostate
2001 (English)In: Journal of Urology, ISSN 0022-5347, E-ISSN 1527-3792, Vol. 166, no 2, 517-520 p.Article in journal (Refereed) Published
We evaluated the incidence and frequency of, and distress due to hot flashes after castration therapy with polyestradiol phosphate and complete androgen ablation.
Materials and Methods
A total of 915 men with metastatic prostate carcinoma enrolled in the Scandinavian Prostatic Cancer Group-5 trial study were randomized to intramuscular injections of 240 mg. Polyestradiol phosphate every 2 weeks for 8 weeks followed by monthly subcutaneous injections or complete androgen ablation, that is bilateral orchiectomy or 3.75 mg. of the gonadotropin-releasing hormone analog triptorelin monthly combined with 250 mg. of the antiandrogen flutamide 3 times daily. The incidence and frequency of, and distress due to hot flashes were recorded at regular intervals using a questionnaire.
Of the 915 men 901 were evaluated at a median followup of 18.5 months. The incidence of hot flashes was 30.1% and 74.3% in the polyestradiol phosphate and complete androgen ablation groups, respectively (p <0.001). In the polyestradiol phosphate group the frequency of and distress due to hot flashes were significantly lower than in the androgen ablation group. There was complete relief from hot flashes in 50% of the men on polyestradiol phosphate during followup compared with none on androgen ablation. The incidence of hot flashes did not differ in men with and without tumor progression.
Endocrine treatment with polyestradiol phosphate induced fewer and less distressing hot flashes than complete androgen ablation. Flashes also disappeared to a greater extent during polyestradiol phosphate than during androgen ablation. The data in this study enable us to provide thorough individual information to patients on the risk and grade of expected distress and duration of hot flashes during polyestradiol phosphate or complete androgen ablation treatment.
Place, publisher, year, edition, pages
2001. Vol. 166, no 2, 517-520 p.
National CategoryMedical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-25368DOI: 10.1016/S0022-5347(05)65973-3Local ID: 9811OAI: oai:DiVA.org:liu-25368DiVA: diva2:245697